Alert archive / South Dakota / Red Flag Warnings in 2022
Red Flag Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Oct 22, 2022, 2:42 PM CDT for 20 counties in South Dakota; 9 counties in Iowa; Dakota County, Dixon County, Nebraska. It took effect at Oct 23, 2022, 12:00 PM CDT. It was in force for 8 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 22, 2022, 2:42 PM CDT (19:42 UTC)
- In effect from
- Oct 23, 2022, 12:00 PM CDT
- Expired
- Oct 23, 2022, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 31 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 6:42 PM CDT | TSTM WND GST 60 | 4 Ssw Newcastle, NE | |
| Oct 23, 7:02 PM CDT | TSTM WND GST 63 | 6 Sse Centerville, SD | MESONET STATION BFMS2 BERESFORD 7 WSW (SD MESONET). |
| Oct 23, 7:06 PM CDT | TSTM WND GST 66 | 3 Ssw Beresford, SD | MESONET STATION 16 SD RWIS BERESFORD. |
| Oct 23, 7:20 PM CDT | NON-TSTM WND GST 68 | 5 Ssw Worthing, SD | MESONET STATION 176 SD RWIS DAVIS. |
| Oct 23, 7:22 PM CDT | NON-TSTM WND DMG | 8 Ssw Worthing, SD | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| Oct 23, 7:25 PM CDT | TSTM WND DMG | Rock Valley, IA | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| Oct 23, 7:31 PM CDT | TSTM WND DMG | Doon, IA | 3 INCH DIAMETER TREE BRANCHES DOWNED BY THUNDERSTORM WIND. ESTIMATED 60 MPH. |
| Oct 23, 7:40 PM CDT | TSTM WND GST 60 | Hull, IA | PERSONAL WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS83 KFSD 221942 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 242 PM CDT Sat Oct 22 2022 IAZ001-012-013-020>022-031-032-NEZ013-014-SDZ050-057>071-230400- /O.NEW.KFSD.FW.W.0025.221023T1700Z-221024T0100Z/ Lyon-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 242 PM CDT Sat Oct 22 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, NORTHEAST NEBRASKA, AND PORTIONS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM CDT Sunday. * AFFECTED AREA...In Iowa, Lyon, Sioux, O'Brien, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
064 WWUS83 KFSD 230155 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 855 PM CDT Sat Oct 22 2022 IAZ001-012-013-020>022-031-032-NEZ013-014-SDZ050-057>071-231000- /O.CON.KFSD.FW.W.0025.221023T1700Z-221024T0100Z/ Lyon-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 855 PM CDT Sat Oct 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, NORTHEAST NEBRASKA, AND PORTIONS OF NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Sioux, O'Brien, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
552 WWUS83 KFSD 230825 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 325 AM CDT Sun Oct 23 2022 IAZ014-231700- /O.EXA.KFSD.FW.W.0025.221023T1700Z-221024T0100Z/ Clay- 325 AM CDT Sun Oct 23 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...In Iowa, Clay. * WINDS...South 25 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ001-012-013-020>022-031-032-NEZ013-014-SDZ050-057>071-231700- /O.CON.KFSD.FW.W.0025.221023T1700Z-221024T0100Z/ Lyon-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 325 AM CDT Sun Oct 23 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, NORTHEAST NEBRASKA, AND PORTIONS OF NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Sioux, O'Brien, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
554 WWUS83 KFSD 231657 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1157 AM CDT Sun Oct 23 2022 IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ050-057>071-240100- /O.CON.KFSD.FW.W.0025.221023T1700Z-221024T0100Z/ Lyon-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury- Ida-Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Union- 1157 AM CDT Sun Oct 23 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, NORTHEAST NEBRASKA, AND PORTIONS OF NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 21 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
182 WWUS83 KFSD 232028 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 328 PM CDT Sun Oct 23 2022 SDZ038-052>054-240100- /O.EXA.KFSD.FW.W.0025.000000T0000Z-221024T0100Z/ Beadle-Jerauld-Sanborn-Miner- 328 PM CDT Sun Oct 23 2022 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In South Dakota, Beadle, Jerauld, Sanborn and Miner. * WINDS...Southeast 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ050-057>071-240100- /O.CON.KFSD.FW.W.0025.000000T0000Z-221024T0100Z/ Lyon-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury- Ida-Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Union- 328 PM CDT Sun Oct 23 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, NORTHEAST NEBRASKA, AND PORTIONS OF NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
229 WWUS83 KFSD 240052 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 752 PM CDT Sun Oct 23 2022 IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>054- 057>071-240200- /O.EXP.KFSD.FW.W.0025.000000T0000Z-221024T0100Z/ Lyon-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury- Ida-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 752 PM CDT Sun Oct 23 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA AND NORTHWEST IOWA... Strong winds up to 45 mph will persist into the early morning hours of Monday, however relative humidity will increase through the evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 22, 12:59 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 22, 12:59 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1259 PM CDT Sat Oct 22 2022 .SHORT TERM...(Today and Tonight) Issued at 356 AM CDT Sat Oct 22 2022 Today: A return to almost summer like weather is in store for today as warm air advection develops out ahead of a deepening upper level trough over the western CONUS. With 850 mb temperatures nearing 20C by this afternoon, highs will climb into the upper 70s to mid 80s across the area. It will be somewhat breezy during the afternoon, more so east of Interstate 29 where mixing will tap into stronger winds aloft, and will have gusts in the range of 25 to 30 mph over that area. Tonight: A milder night in comparison to recent days in a warm air advection regime and southeasterly winds remaining around 10 to 15 mph. Lows will drop into the upper 40s to mid 50s. .LONG TERM...(Sunday through Friday) Issued at 356 AM CDT Sat Oct 22 2022 Sunday and Sunday night: The western CONUS upper level trough continues its eastward progression as a surface cold front over western SD also moves eastward through the day. 850 thermal fields will be similar to or slightly warmer than today and highs will once again be in the upper 70s to mid 80s. Various models do suggest to varying degrees that there could be stratus development early in the day, though clearing out by the afternoon - so these temperatures should be achievable. With a steepening surface gradient and stronger winds at the top of the mixed layer, it will be an even windier day with gusts of 30 to 40 mph. By Sunday night, the aforementioned frontal boundary begins to slide across our area with possible thunderstorm development primarily east of Interstate 29 by the late evening. Any storms would be elevated at that point, and CAPE is relatively weak - generally around 500 J/KG - though as is typical it is higher in the NAM world - around 1000 J/KG. But in spite of the weaker instability, with 850 mb winds increasing to 50 to 60 kts out ahead of the front, cannot rule out a few stronger to severe storms if they can develop, with the main threat being strong winds and a lesser threat of hail. With strong cold air advection behind the front, winds will remain quite breezy overnight with temperatures falling into the upper 30s west of Interstate 29. Monday: The frontal boundary moves eastward with cold air advection behind the front. This will bring much cooler temperatures with highs remaining in the 50s during the day. It will be another breezy day with soundings suggesting momentum transport winds around 25 kts. Any precipitation chances look to be focused mainly east of our area, though cannot rule out a few light showers over our southeastern most counties in the afternoon. Tuesday through Friday: Our area remains in a southwesterly upper level flow as another trough deepens over the western CONUS through the week. Precipitation chances remain low, with the better chance residing sometime in the Thursday time frame as a vort lobe swings northward out of the western trough. Even so, not expecting much rainfall with ECMWF and GEFS ensembles retaining low end probabilities of at least a tenth of an inch of rain, though a zero chance of a half an inch during the period. As for temperatures, normal to just below normal readings will persist through the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1257 PM CDT Sat Oct 22 2022 VFR conditions are expected to continue for the TAF period. Currently, southerly to southwesterly flow continues with upper level cirrus flowing into the area from the west. Intermittent cloud coverage is expected as we head into the afternoon along with a southeasterly wind shift. As we head into tomorrow, southeasterly flow will continue with stronger winds possible in the afternoon. Sustained winds will be in the 15-20 kt range while wind gusts will be in 25-30 kt range. Otherwise, there shouldn't be any other aviation concerns. && .FIRE WEATHER... Issued at 356 AM CDT Sat Oct 22 2022 Temperatures will warm to much above normal across the area for today, and with the ongoing drought conditions and afternoon relative humidity falling to 15 to 20 percent, near critical fire weather conditions will occur. Currently forecasted winds will remain below critical thresholds however, though east of Interstate 29 where atmospheric mixing will tap into stronger winds aloft, gusts could approach 30 mph. This will be monitored closely through the day, for if stronger winds are mixed down a headline may be needed. Above normal temperatures will continue on Sunday, and winds will be even stronger with gusts of 30 to 40 mph. However, with increasing low level moisture, afternoon relative humidity will run from 30 to 40 percent. Even so, near critical fire weather conditions will exist and trends will have to be monitored for possible headlines. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Gumbs FIRE WEATHER...JM
Hazardous weather outlook, Oct 22, 4:55 AM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 455 AM CDT Sat Oct 22 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-231000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 455 AM CDT Sat Oct 22 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Near record temperatures combined with increasing winds and low relative humidity will lead to increased fire danger risks this today. Burning should be avoided if possible, and extra caution should be used if working in agricultural fields. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Above normal temperatures, low relative humidity, and windy conditions will continue on Sunday. This will again lead to an enhanced fire danger risk. Because of that, burning should be avoided if possible, and extra caution should be used if working in agricultural fields. There is a low end chance of thunderstorms mainly from the Interstate 29 corridor and eastward on Sunday evening into Sunday night. If these storms can develop, an isolated storm could become strong to severe with damaging winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2022Red Flag Warnings in Iowa, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.